Could Flexeril Cause Fecal Impaction With Inablility To Urinate?

Question

Asked by sumlvr

Could Flexeril Cause Fecal Impaction With Inablility To Urinate?

I had a total knee replacement almost 3 months ago. I am taking advil for the pain, and was prescibed flexeril 10mg 3x a day. I take 20mg at bed. I have been on it since Dec. 18 and on 1/8/09 I felt constipated could not have a bowel movement but could feel the fecal matter in my rectum this then caused me to not be able to urinate and have to be catherized, for a few hours. I now take laxatives on a daily basis for fear of having this happen again. Should I stop the flexeril?

Answer

Side effects of Flexeril include constipation and/or diarrhea. Since Flexeril is a muscle relaxer, it makes sense that it could be relaxing the intestinal contractions that usually push waste materials through your system.

Taking laxatives on a daily basis is not a good idea and can be dangerous. Basically they train your body to be lazy and stop eliminating waste on its own. They also force food through your system before your body has a chance to extract the vitamins, minerals, etc. that it needs.

Tell your doctor about the problem you're having and ask if you can stop, or at least reduce the amount of, Flexeril you are taking.